Alert archive / Idaho / Wind Advisories in 2022
Wind Advisory 8, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 28, 2022, 3:11 AM MDT for 8 counties in Idaho. It took effect at Apr 28, 2022, 9:00 PM MDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2022, 3:11 AM MDT (09:11 UTC)
- In effect from
- Apr 28, 2022, 9:00 PM MDT
- Expired
- Apr 29, 2022, 2:27 PM MDT
- In force
- 17 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Caribou County, ID, Cassia County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2800 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
775 WWUS75 KPIH 280911 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 311 AM MDT Thu Apr 28 2022 IDZ055>057-282100- /O.NEW.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 311 AM MDT Thu Apr 28 2022 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT FRIDAY AFTERNOON... * WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH expected. Localized wind gusts over 60 MPH cannot be ruled out in the Albion Mountains, along Interstate 84 near the Yale and Idahome exits, and in the Black Pine Mountains. * WHERE...The eastern Magic Valley, Albion Mountains, and Raft River Region, including but not limited to Oakley, Burley, Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This includes portions of Interstate 84 and Interstate 86. * WHEN...From 9 PM this evening to 3 PM Friday afternoon. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the strong winds begin. && $$ IDZ054-058-282100- /O.NEW.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/ Lower Snake River Plain-Marsh and Arbon Highlands- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs 311 AM MDT Thu Apr 28 2022 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT FRIDAY AFTERNOON... * WHAT...West winds 20 to 30 MPH with gusts up to 50 MPH expected. * WHERE...The Lower Snake Plain and adjacent mountains, including but not limited to Blackfoot, Fort Hall, Aberdeen, American Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, and Lava Hot Springs. This includes portions of Interstate 86 and Interstate 15. * WHEN...From 9 PM this evening to 3 PM Friday afternoon. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the strong winds begin. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
4 follow-up statements
880 WWUS75 KPIH 280914 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 314 AM MDT Thu Apr 28 2022 IDZ055>057-282100- /O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 314 AM MDT Thu Apr 28 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT FRIDAY... * WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH expected. Localized wind gusts over 60 MPH cannot be ruled out in the Albion Mountains, along Interstate 84 near the Yale and Idahome exits, and in the Black Pine Mountains. * WHERE...The eastern Magic Valley, Albion Mountains, and Raft River Region, including but not limited to Oakley, Burley, Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This includes portions of Interstate 84 and Interstate 86. * WHEN...From 9 PM this evening to 3 PM Friday afternoon. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the strong winds begin. && $$ IDZ054-058-282100- /O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/ Lower Snake River Plain-Marsh and Arbon Highlands- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs 314 AM MDT Thu Apr 28 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT FRIDAY... * WHAT...West winds 20 to 30 MPH with gusts up to 50 MPH expected. * WHERE...The Lower Snake Plain and adjacent mountains, including but not limited to Blackfoot, Fort Hall, Aberdeen, American Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, and Lava Hot Springs. This includes portions of Interstate 86 and Interstate 15. * WHEN...From 9 PM this evening to 3 PM Friday afternoon. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. Strong winds and rough waves on American Falls Reservoir will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the strong winds begin. Boaters on American Falls Reservoir should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
092 WWUS75 KPIH 282052 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 252 PM MDT Thu Apr 28 2022 IDZ055>057-291200- /O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 252 PM MDT Thu Apr 28 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT FRIDAY... * WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH expected. Localized wind gusts over 60 MPH cannot be ruled out in the Albion Mountains, along Interstate 84 near the Yale and Idahome exits, and in the Black Pine Mountains. * WHERE...The eastern Magic Valley, Albion Mountains, and Raft River Region, including but not limited to Oakley, Burley, Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This includes portions of Interstate 84 and Interstate 86. * WHEN...From 9 PM this evening to 3 PM MDT Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the strong winds begin. && $$ IDZ054-058-291200- /O.CON.KPIH.WI.Y.0008.220429T0300Z-220429T2100Z/ Lower Snake River Plain-Marsh and Arbon Highlands- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs 252 PM MDT Thu Apr 28 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT FRIDAY... * WHAT...West winds 20 to 30 MPH with gusts up to 45 MPH expected. * WHERE...The Lower Snake Plain and adjacent mountains, including but not limited to Blackfoot, Fort Hall, Aberdeen, American Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, and Lava Hot Springs. This includes portions of Interstate 86 and Interstate 15. * WHEN...From 9 PM this evening to 3 PM MDT Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. Strong winds and rough waves on American Falls Reservoir will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects before the strong winds begin. Boaters on American Falls Reservoir should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
040 WWUS75 KPIH 290907 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 307 AM MDT Fri Apr 29 2022 IDZ055>057-292100- /O.CON.KPIH.WI.Y.0008.000000T0000Z-220429T2100Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 307 AM MDT Fri Apr 29 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 35 MPH with gusts up to 55 MPH expected. Localized wind gusts to 60 MPH will continue in the Albion Mountains, along Interstate 84 near the Yale and Idahome exits, and in the Black Pine Mountains. * WHERE...The eastern Magic Valley, Albion Mountains, and Raft River Region, including but not limited to Oakley, Burley, Heyburn, Rupert, Albion, Malta, Rockland, and Holbrook. This includes portions of Interstate 84 and Interstate 86. * WHEN...Until 3 PM this afternoon. The strongest winds are forecast before noon today, slowly decreasing thereafter. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure loose outdoor objects or bring them inside. && $$ IDZ054-058-292100- /O.CON.KPIH.WI.Y.0008.000000T0000Z-220429T2100Z/ Lower Snake River Plain-Marsh and Arbon Highlands- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon, Downey, and Lava Hot Springs 307 AM MDT Fri Apr 29 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 20 to 30 MPH with gusts up to 45 MPH expected. * WHERE...The Lower Snake Plain and adjacent mountains, including but not limited to Blackfoot, Fort Hall, Aberdeen, American Falls, Chubbuck, Pocatello, Inkom, McCammon, Downey, and Lava Hot Springs. This includes portions of Interstate 86 and Interstate 15. * WHEN...Until 3 PM this afternoon. The strongest winds are forecast before noon today, slowly decreasing thereafter. However, even lower wind speeds will continue to produce rough waves on American Falls Reservoir early this afternoon. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Localized blowing dust is possible and may result in pockets of poor visibility. Strong winds and rough waves on American Falls Reservoir will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure loose outdoor objects or bring them inside. Boaters on American Falls Reservoir should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
026 WWUS75 KPIH 292027 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 227 PM MDT Fri Apr 29 2022 IDZ054>058-292130- /O.CAN.KPIH.WI.Y.0008.000000T0000Z-220429T2100Z/ Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 227 PM MDT Fri Apr 29 2022 ...WIND ADVISORY IS CANCELLED... Winds will remain gusty for another hour or so but have generally dropped below advisory criteria so the advisory is being cancelled at this time. Localized stronger downslope winds along I-84 near Yale and Idahome should also begin to subside very soon. Winds around the American Falls Reservoir are also falling below 20 mph so there will be no Lake Wind Advisory issued for the next few hours. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 27, 2:19 PM MDT, 12 hours 52 minutes earlier.
Area forecast discussion, Apr 27, 2:19 PM MDT, 12 hours 52 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 219 PM MDT Wed Apr 27 2022 .SHORT TERM (Tonight - Thursday)... Active weather day setting up across the area as the first of two systems that will impact the area over the next few days moves through the region. Seeing some high elevations snowfall across the northern section of the forecast area this afternoon with Stanley and Challis both picking up some light snowfall. To the south, closer to the Nevada and Utah borders, we've seen a few thunderstorms develop along a weak line of showers stretching from Island Park down the interstate corridor to around east of Malta. Could see a few embedded thunderstorms or perhaps a discrete storm along this line. Severe parameters are marginal with skinny CAPE profiles and marginal shear but could get a stronger storm or two, especially across the SE corner of the state where we've seen a bit more clearing this afternoon. SPC has introduced a "Marginal Risk" designation across the eastern highlands and into western Wyoming and this seems reasonable given the current setup. If a stronger storm does transpire, gusty winds and small hail would be the primary concern. Behind this line, things should dry out rather quickly as we move into the late evening and into the overnight. This will be short- lived however because around daybreak tomorrow the next round of showers and isolated thunderstorms is expected. Another shortwave trough, will move across the Pacific NW throughout the day tomorrow. Ahead of this, we'll see increasing lift serving as the catalyst for another round of precipiation. This feature will be a bit more robust than today's so expecting greater PoP coverage along with a bit more moisture. Severe parameters look similar to today but atmospheric destabilization will be key to unlocking tomorrow's stronger storm potential. Still a bit of uncertainty as to how exactly this will all pan out. Snow levels will crash late Thursday and into Friday morning allowing for some light snow accumulation potential in the northern and eastern mountain ranges. Could even see some snow sneak down into the valleys of the Snake Plain by daybreak Friday if enough moisture remains in place. Winds will be another concern with this second feature although they will likely hold off until late in the day Thursday into the overnight hours Friday. 700mb flow is expected to increase during this time period with winds likely approaching or exceeding Wind Advisory criteria in the South Hills and eastern Magic Valley around midnight Friday so this will be another thing to monitor over the next 24 hours. Certainly remaining active across eastern Idaho here to end the month of April. McKaughan .LONG TERM (Friday through next Wednesday)... A departing upper level trough to the east will continue to amplify precipitation across the eastern half of the forecast area for Friday, with the eastern Snake River Plain and Southeast/Eastern Highlands seeing continued light to moderate precipitation. Winds will also remain elevated associated with this departing area of low pressure with wind gusts up 25-40 mph. Locally higher wind gusts up to 45 to 55 mph cannot be ruled out in the Eastern Magic Valley, South Hills, and across the higher terrain. Any lingering rain and snow showers will be out of the region by late Friday night as winds gradually subside after sunset north to south. Temperatures cool down to the mid 40s and 50s for Friday afternoon associated with colder air behind the front but will warm by about 5 to 10 degrees for Saturday as a transitory ridge passes overhead. The brief ridge of high pressure provides a gap in between this first system with a series of weather systems moving in for Sunday into early next week. With a favorable upper level flow pattern setting up for Sunday through Tuesday, storm tracks will continue to favor southeast Idaho with precipitation in the forecast each day. The first upper level trough deepens into the Great Basin for early Sunday and will be the weaker of two systems. Accumulating rain and snow stays mainly outside the Snake River Plain besides a few scattered rain showers with QPF forecasted between 0.10 to 0.30 inches in this region. Given afternoon temperatures for Sunday in the 50s to mid 60s, much of this precipitation will fall as rain outside of the highest elevation zones. A brief transitional period of quiet weather for Monday is short lived with the next system short behind, as a more organized area of low pressure moving in from the Pacific bring more widespread precipitation across the forecast area. Long range deterministic models and cluster ensembles are in disagreement on the exact placement and track of this system, highlighting uncertainty in QPF amounts especially further south with greater consensus in the Central Mountains and Eastern Highlands for this secondary event. Expect breezy winds each day through the period associated with continued active weather with a positively tilted upper level ridge favored to set up across the Western United States beginning late next Tuesday through the Thursday/Friday timeframe. CM && .AVIATION... Predominant VFR conditions continue across all terminals for Wednesday afternoon with a line of thunderstorms continuing to push east bringing brief more moderate rain and gusty winds. The main line of storms has already passed through KBYI and KSUN with scattered rain showers following this organized feature. Included VCTS at KPIH, KIDA, and KDIJ for these brief afternoon thunderstorms with clear skies expected this evening for all terminals as shower activity departs to our east. Winds will remain light tonight ahead of our next system on track to arrive late tomorrow morning as light to moderate precipitation overspreads southeast Idaho. Ceilings increase early tomorrow and will lower throughout the day in line with precipitation onset. Winds also pick up tomorrow afternoon and will remain elevated through the overnight hours with wind gusts up to 30 kts at KPIH, KIDA, and KBYI. Locally stronger winds may exist closer to KBYI with the Eastern Magic Valley seeing the best potential for stronger winds gusts up to 35 to 40 kts. CM && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Apr 27, 10:21 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1021 PM MDT WED APR 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 4 E BANIDA 42.23N 111.85W
04/27/2022 FRANKLIN ID PUBLIC
FLIPPED CHICKEN COOP. DESTROYED SWING SET
THAT WAS ANCHORED TO THE GROUND. POSSIBLE
GUSTNADO.
&&The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:56 PM MDT | Special Weather Statement | PIH | Custer | 64 min |
| Apr 28, 4:27 PM MDT | Special Weather Statement | PIH | Camas | 63 min |
| Apr 28, 4:33 PM MDT | Special Weather Statement | PIH | Bannock, Bingham, Minidoka, Power | 57 min |
| Apr 28, 4:37 PM MDT | Special Weather Statement | PIH | Cassia | 53 min |
| Apr 28, 5:35 PM MDT | Special Weather Statement | PIH | Bannock, Bingham, Bonneville, Caribou, Oneida, Power | 55 min |
| Apr 28, 5:40 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.